Monday Pharmaceutical Mystery: February 11

Can you solve why this lady had a mysterious heart attack?

You are an emergency department pharmacist at a busy hospital. A middle-aged woman comes in with chest pain and diaphoresis. You know it is most likely a heart attack or an anxiety attack. You are on high alert to start the Acute Myocardial Infarction Treatment Protocol if the tests come back indicting that is a heart attack.

You follow up in her chart and see that the troponin levels are very low, and the doctor has ordered lorazepam prn for anxiety. You move to the next patient on your list and think nothing more about it. Two hours later a code blue is announced over the intercom. The same middle-aged woman is in pulseless electrical activity (PEA) according to the telemetry monitor. Your team is unable to revive her, and she passes away from a heart attack.

Mystery: What happened? How could she be having a heart attack if the troponin levels were super low?

Solution: She was taking biotin (vitamin B7) supplements for hair growth. Many lab tests use biotin technology due to its ability to bond with specific proteins, which can be measured to detect markers of cardiac health like troponin.

This mystery is based on a true story.

Reference

FDA Safety Communications. The FDA Warns that Biotin May Interfere with Lab Tests: FDA Safety Communication. FDA website. https://www.fda.gov/medicaldevices/safety/alertsandnotices/ucm586505.htm. Update November 28, 2017. Accessed February 11, 2019.